Advanced SearchSearch Tips
Further Results on Characteristic Functions Without Contour Integration
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
Further Results on Characteristic Functions Without Contour Integration
Song, Dae-Kun; Kang, Seul-Ki; Kim, Hyoung-Moon;
  PDF(new window)
Characteristic functions play an important role in probability and statistics; however, a rigorous derivation of these functions requires contour integration, which is unfamiliar to most statistics students. Without resorting to contour integration, Datta and Ghosh (2007) derived the characteristic functions of normal, Cauchy, and double exponential distributions. Here, we derive the characteristic functions of t, truncated normal, skew-normal, and skew-t distributions. The characteristic functions of normal, cauchy distributions are obtained as a byproduct. The derivations are straightforward and can be presented in statistics masters theory classes.
t distribution;truncated normal;skew-normal;skew-t;stochastic representation;
 Cited by
Azzalini, A. (1985). A class of distributions which includes the normal ones, Scandinavian Journal of Statistics, 12, 171-178.

Azzalini, A. and Capitanio, A. (1999). Statistical applications of the multivariate skew normal distribution, Journal of the Royal Statistical Society, Series B, 61, 579-602. crossref(new window)

Azzalini, A. and Capitanio, A. (2014). The Skew-Normal and Related Families, Cambridge University Press, Cambridge.

Barndorff-Nielsen, O., Kent, J. and Sorensen, M. (1982). Normal variance-mean mixtures and z distributions, International Statistical Review, 50, 145-159. crossref(new window)

Datta, G. S. and Ghosh, M. (2007). Characteristic functions without contour integration, The American Statistician, 61, 67-70. crossref(new window)

Durrett, R. (1996). Probability: Theory and Examples, 2nd edition, Duxbury Press, New York.

Henze, N. (1986). A probabilistic representation of the skew-normal distribution, Scandinavian Journal of Statistics, 13, 271-275.

Kim, H. M. and Genton, M. G. (2011). Characteristic function of scale mixtures of multivariate skew-normal distributions, Journal of Multivariate Analysis, 102, 1105-1117. crossref(new window)

Kotz, S. and Nadarajah, S. (2004). Multivariate t Distributions and Their Application, Cambridge University Press, Cambridge.

Pewsey, A. (2000). The wrapped skew-normal distribution on the circle, Communications in Statistics-Theory and Methods, 29, 2459-2472. crossref(new window)

Watson, G. N. (1966). A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge.